Women who use contraceptive pills to avert pregnancies may be putting their vision at risk, researchers warn.
According to the findings of a new study, prolonged use of birth control pills may increase the risk of vision related disorders in women.
The findings presented at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans, highlighted that use of birth control pills for more than three years doubles the
risk of glaucoma, an eye disorder caused due to damaged optic nerve. Glaucoma can result in vision loss and blindness.
For the purpose of the study, researchers at the University of California San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University in China looked at health records of 3,406 women aged over 40.
The women were already enrolled in the national health survey embarked by the Centers for Disease Control and Prevention (CDC).
The researchers assessed their records for use of oral contraceptives and compared it with the results of their eye conditions.
Women who had taken contraceptive pills for three years or more were more likely to have vision disorders as compared to their peers who used other forms of birth control measures, researchers revealed.
Such women were at double the risk of developing glaucoma, researchers highlighted.
Experts speculate that the heightened risk of eyesight loss may be due to decreased levels of estrogen, the key reproductive hormone.
The optimum levels of the hormone protect the eye’s retina. However, birth control pills, by nature, suppress the hikes in women’s estrogen levels, thereby preventing pregnancy.
The inverse relationship between the two may contribute to retinal damage, researchers averred.
Putting forth the study’s findings, Dr. Shan Lin, study’s lead researcher and professor of clinical ophthalmology at the University of California San Francisco, marked, “at this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.”